Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

What causes fainting episodes while having severe sleep apnea and GERD?

DOCTOR OF THE MONTH - Apr 2013
Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 9447 Questions
Question
I have had three episodes of feeling like passing out in past 8 days...went to doctors ..many labs....the heart is fine,,,..I was found to have severe sleep apnea...I stop treating 33 times an hour....I have a Cpap I have used for 3 days now..... sleep is slightly improving form 3hrs -5hr=5hr and today 6 hour......Also I have been diagnosed with acid reflux...im taking pepcid ac, ..omeprazole been using for 10 days.....acid seems better.....Dr also thinks I have some anxiety in all this has prescribed buspirone 5mg.....Im not sure about the anxiety in this case I have had anxiety other instances.....were going to continue treatment for a few weeks and see how it goes......My question is the instances of me feeling short of breath and then feeling like I may pass out......that isn't something I recognize as my anxiety ( even though Medically I know it is) but I haven't experienced anxiety in that way in the past........to me I feel like my breathing itself is just not getting enough air into my system ....I do have asthma ( seasonally previously) but since the shortness of breath began I have been using albuterol 3 times a day..........Can severe sleep apnea and acid reflux do this to me ??? I feel maybe he has missed something ......maybe something with my lungs? Maybe acid reflux got into my lungs and damage them, can the acid in my stomach effect oxygen absorption in blood? I have never felt so short of breath before with a feeling of passing out all this is new to me........the feeling also comes and goes.....sometimes after a meal.....sometimes after activity like walking through a store or walking up a few flights of stairs.......when I feel the shortness of breath it also seems to come with a straining of the muscles in my neck and upper chest.........with a heavy pulling down feeling .....its quite an upsetting thing when it happens...any help would be appreciated! : )
Mon, 16 Apr 2018 in General Health
 
 
Answered by Dr. Ivan R. Rommstein 43 minutes later
Brief Answer:
possible hiatal hernia

Detailed Answer:
Hi and welcome.

Well, your condition is not unusual and all these issues may contribute to breathing difficulties and innability to take a deep breath which results in dizziness, fatigue and other symptoms that you mention. Sleep apnea, GERD, anxiety may affect breathing, each of this on its way. ANxiety will lead to subjective feeling of breathing difficulties. But sleep apnea will lead to lower blood oxygen saturation.

LAstly, gastric reflux and regurgitation may lead to reflux of acid into throat and lungs, which may happen especially in the night but also throughout the day.
But in my opinion, you may have hiatal hernia and many of your symptoms would be explained with this. Hiatal hernia will cause innability to take deep breath especially after meal, when you are bloated or during the exercise, leaning forward or similar activities. It will also lead to reflux, dizziness and pressure in neck and thorax area.

SO I suggest to do gastroscopy or barium enema swallow to rule this out.
Wish you good health. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor